Hail, Brantley
- When
- May 12, 1:45 PM EST
- Where
- Brantley County, 3.65 mi SSE of Browntown
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.320, -81.780
A surface front edging south across SE Georgia combined with a passing mid level short wave trough triggered a few strong to isolated severe storms over a moist and unstable airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A surface front edging south across SE Georgia combined with a passing mid level short wave trough triggered a few strong to isolated severe storms over a moist and unstable airmass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 12, 12:17 PM EST, 1 hour 28 minutes earlier.
Area Forecast Discussion
National Weather Service Jacksonville FL
117 PM EDT Wed May 12 2021
...ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON
AND EVENING...
...COOLER WITH BREEZY ONSHORE WINDS TONIGHT THROUGH FRIDAY...
.AVIATION [Through 18Z Thursday]...VFR conditions continues
through the afternoon. Widely scattered TSRA possible near TAF
sites...with best chance being in the 21z-02z period, which is the
focus of TEMPO group for TSRA and MVVR CIGs. Cold front moves across
the TAF sites this evening...shifting surface winds to northerly.
Latest guidance suggests an MVFR CIG spreads over TAF sites after
front passes.
.PREV DISCUSSION [838 AM EDT]...
.UPDATE...Partly cloudy skies expected into the afternoon as a
cold front moves southward across southern GA. Currently watching
a line of storms over the FL Panhandle that may weaken as it
approaches our western counties around midday...will see if new
storms can develop along it across our area mainly along/N of the
I-10 corridor during the afternoon.
Marginal Risk of severe storms, although vertical shear will be
marginal (30-35kts)...may see a few strong storms with gusty
winds. A slightly greater risk for more intense storms could be
along eastern counties of ne FL where sea breeze will move
inland...easterly low level flow beneath westerly mid-level flow
will lead to slightly stronger vertical shear (40 kts), which
could support isolated reports of hail or strong wind.
.PREV DISCUSSION [706 AM EDT]...
.NEAR TERM [Today through Tonight]...
Cold front now located over central Georgia will will sink south
today reaching se Ga late this afternoon and then northeast
Florida this evening. Ahead of the front our airmass will remain
warm and humid for today. An upper impulse embedded in the zonal
flow aloft will trigger showers and thunderstorms over se Ga this
afternoon and then into ne Fl by late afternoon and evening as the
front slowly sinks south. The east coast seabreeze over ne Fl
will also focus late day storms over eastern zones. A few storms
may become strong to marginally severe as bulk shear values near
35 knots and CAPEs near 1000 J/g will exist over the area.
Damaging winds and hail will be possible with the stronger cells.
Convection will weaken this evening as the front shifts south and
instability fades. Showers will likely continue overnight as an
upper trough approaches from the west. Winds will shift to the
northeast and increase behind the front especially near the coast
where winds will be stronger. High temperatures today will range
from the upper 70s near the Altamaha River to near 90 degrees over
out southern zones. Low temperatures tonight will be cooler with
readings ranging from the lower 50s over se Ga to the upper
50s/lower 60s over ne Fl.
.SHORT TERM [Thursday through Friday Night]...
Potent shortwave energy currently diving southeastward through the
northern Rockies will reach the Ozarks and the Tennessee Valley
by early Thursday, which will sharpen a digging long wave trough
in place over the eastern United States. This weather pattern will
keep fast and highly diffluent west-southwesterly flow in place
across our region on Thursday as a 90-100 knot jet streak at
250 millibars (around 35,000 feet) develops to the south of the
long wave trough along the northern Gulf coast, with this jet
streak moving across the Interstate 10 corridor on Thursday
evening. This feature will develop a wave of low pressure along
the slow moving cold front over the northeast Gulf of Mexico
early on Thursday, which will move quickly eastward across the
I-4 corridor on Thursday afternoon and offshore of the east central
FL coast by Thursday evening.
Meanwhile, strong surface ridging building from the Great Lakes
region into the Ohio and Tennessee Valleys will wedge down the
southeastern seaboard, resulting in a tightening local pressure
gradient and creating strong north-northeasterly for locations east
of I-95 all day on Thursday, with breezy conditions developing inland
towards noon. The wave of low pressure will keep cloud cover and
stratiform rainfall in place across southeast GA during the morning
hours, with showers and possibly a few elevated thunderstorms
developing south of I-10 during the late morning and early afternoon
hours. Activity will end from west to east during the mid to late
afternoon hours, with scattered coastal showers continuing through
Thursday night all along the I-95 corridor. A much cooler air mass,
cloud cover and breezy conditions will exist for locations along and
north of I-10, where highs will remain in the 60s and will challenge
daily record low maximum temperatures for May 13th (see Climate
Section below for details). Highs should reach the 70s for north
central FL that will be closer to the surface wave along the front.
Troughing will continue to dig along the U.S. eastern seaboard on
Thursday night and Friday, with flow aloft gradually shifting to
west-northwesterly, which will advect a drier air mass into our
region. Skies will begin to clear from northwest to southeast during
the predawn hours on Friday, with cool air advection dropping lows
into the lower 50s throughout inland southeast GA, ranging to the
lower 60s in north central and coastal northeast FL.
High pressure will continue to build from the Ohio Valley towards
the Mid-Atlantic coast on Friday and Friday night, keeping a tight
local pressure gradient in place and windy conditions for locations
along and east of I-95. Convergent low level flow will keep a threat
for widely scattered showers in place for coastal northeast FL and
southern portions of the St. Johns River basin. Fair skies will
prevail elsewhere, with continuing cool air advection keeping highs
in the 70s area-wide, except around 80 for inland north central FL.
Lows on Friday night will again fall to the lower 50s for all of
inland southeast GA and also along the I-10 corridor, ranging to the
low and mid 60s along the immediate Atlantic coast.
.LONG TERM [Saturday through Tuesday Night]...
Troughing aloft will only slowly shift off the U.S. east coast, with
expansive surface ridging reaching the Mid-Atlantic and Carolina
coasts on Sunday afternoon. A tight local pressure gradient will
remain in place through the weekend, with winds shifting to
northeasterly on Saturday and then easterly on Sunday. Deep and
dry northwesterly flow aloft will remain in place throughout the
weekend and will then shift to a more zonal pattern early next
week as troughing exits the eastern seaboard and heights aloft
begin to rise. Below normal temperatures will continue on
Saturday despite plenty of sunshine, with inland highs in the upper 70s
to around 80 on Saturday, while breezy onshore winds keep coastal highs
in the low to mid 70s. Lows on Saturday night will again fall to the
50s inland and low to mid 60s at coastal locations. Temperatures will
then moderate a few degrees each day from Sunday through Tuesday, but
breezy onshore winds should keep highs below 80 at area beaches through
at least Monday. Highs may reach the upper 80s by Tuesday along the I-75
corridor, with inland lows climbing back into the 60s by Tuesday night.
&&
.MARINE...A cold front to the north of the waters will slowly
sink south into the Georgia waters late this afternoon. The front
will move south across the northeast Florida waters this evening
with winds shifting and increasing to the northeast behind the
front. Seas will build with Small Craft Advisory conditions likely
through Friday night as high pressure builds in from the north.
Showers and thunderstorms will increase and become likely over the
waters this afternoon and continue through tonight into Thursday.
Winds and seas will gradually decrease over the weekend.
Rip Currents: Low risk today for the Florida waters. Moderate
risk by late this afternoon over the Georgia waters as onshore
winds increase behind a cold front. High risk on Thursday as
northeast winds increase with building seas and rough surf.
&&
.FIRE WEATHER...
Light westerly surface and transport winds will strengthen this afternoon
for locations south of Interstate 10, while winds shift to a northerly
direction with increasing speeds across southeast Georgia late this
afternoon and this evening. High dispersion values are expected this
afternoon for locations south of I-10. Showers and thunderstorms will
increase in coverage this afternoon and evening area-wide, with strong to
isolated severe thunderstorms possible that will be capable of producing
strong wind gusts and small hail. Breezy northeasterly transport winds
will overspread our region tonight, with gusty northerly surface winds
expected to develop overnight and continuing on Thursday along the I-95
corridor. Clouds and rainfall will create marginally low daytime
dispersion values across most of our area on Thursday. Breezy
north-northeasterly surface and transport winds will continue on Friday
along the I-95 corridor.
&&
.CLIMATE...
Record low maximum temperatures for Thursday, May 13th at our designated
climate sites:
Jacksonville 70/1903
Gainesville 73/1988
Alma, GA 71/1960
St. Simons Island 72/2008
Craig Airport 75/1988
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 79 53 62 52 74 / 70 70 80 10 10
SSI 82 60 61 58 70 / 80 70 80 20 10
JAX 88 60 68 57 74 / 80 60 60 20 20
SGJ 87 66 70 63 72 / 50 70 60 40 30
GNV 90 63 76 58 78 / 30 40 60 10 10
OCF 92 67 79 60 80 / 30 40 60 10 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory from 6 AM Thursday to 5 AM EDT Saturday for
Coastal waters from Fernandina Beach to St. Augustine FL
out 20 NM-Coastal waters from St. Augustine to Flagler
Beach FL out 20 NM-Waters from Fernandina Beach to St.
Augustine FL from 20 to 60 NM-Waters from St. Augustine to
Flagler Beach FL from 20 to 60 NM.
Small Craft Advisory from 5 PM this afternoon to 5 AM EDT
Saturday for Coastal waters from Altamaha Sound to
Fernandina Beach FL out 20 NM-Waters from Altamaha Sound GA
to Fernandina Beach FL from 20 to 60 NM.
&&Special Weather Statement
National Weather Service Jacksonville FL
106 PM EDT Wed May 12 2021
GAZ132>135-149-250-121800-
Bacon GA-Atkinson GA-Appling GA-Coffee GA-Jeff Davis GA-
Northern Ware GA-
106 PM EDT Wed May 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE...EAST
CENTRAL ATKINSON...NORTH CENTRAL WARE...BACON...SOUTHEASTERN JEFF
DAVIS AND APPLING COUNTIES UNTIL 200 PM EDT...
* At 105 PM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near West
Green to near Nicholls to near Pearson. Movement was northeast at
45 mph.
* Wind gusts up to 50 mph possible with these storms.
* Locations impacted include...
Baxley, Alma, Surrency, Nicholls, West Green, New Lacy, Pine Grove
and Bickley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3187 8214 3157 8213 3156 8215 3156 8213
3151 8213 3149 8219 3153 8223 3149 8227
3149 8230 3146 8232 3132 8278 3148 8272
3165 8280 3181 8249 3187 8225
TIME...MOT...LOC 1705Z 240DEG 40KT 3162 8278 3150 8270 3132 8277
WOLFSpecial Weather Statement
National Weather Service Jacksonville FL
202 PM EDT Wed May 12 2021
GAZ136-151>153-250-121845-
Pierce GA-Inland Glynn GA-Brantley GA-Wayne GA-Northern Ware GA-
202 PM EDT Wed May 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN...PIERCE...
NORTHERN BRANTLEY...NORTHEASTERN WARE AND WAYNE COUNTIES UNTIL 245 PM
EDT...
* At 201 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm over Blackshear, moving east at 35
mph.
* Penny size hail and winds in excess of 50 mph possible with this
storm.
* Locations impacted include...
Waycross, Jesup, Blackshear, Nahunta, Patterson, Gardi, Screven,
Offerman, Boggy Bay and Raybon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3165 8180 3163 8177 3161 8177 3161 8175
3160 8175 3160 8173 3157 8170 3156 8170
3153 8165 3149 8164 3149 8162 3120 8178
3113 8237 3136 8238 3148 8217 3147 8214
3150 8213 3166 8183 3165 8182 3166 8181
TIME...MOT...LOC 1801Z 262DEG 30KT 3128 8225
SHASHYSpecial Weather Statement
National Weather Service Jacksonville FL
211 PM EDT Wed May 12 2021
FLZ020-021-121900-
Hamilton FL-Suwannee FL-
211 PM EDT Wed May 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUWANNEE AND
NORTHWESTERN HAMILTON COUNTIES UNTIL 300 PM EDT...
* At 211 PM EDT, National Weather Service meteorologists were
tracking strong thunderstorms centered near Madison, moving east
at 30 mph.
* Small hail and winds in excess of 45 mph possible with these
storms.
* Locations impacted include...
Live Oak, Jasper, Jennings, Suwannee River State Park, Blue Springs
and Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3063 8320 3061 8296 3027 8298 3031 8321
3035 8321 3035 8319 3038 8319 3039 8317
3041 8318 3042 8322 3046 8322 3047 8324
3052 8324 3055 8326 3059 8326 3062 8327
TIME...MOT...LOC 1811Z 268DEG 26KT 3046 8348
SHASHYSpecial Weather Statement
National Weather Service Jacksonville FL
219 PM EDT Wed May 12 2021
FLZ023-030-222-425-121900-
Southern Columbia FL-Baker FL-Union FL-Western Duval FL-
219 PM EDT Wed May 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BAKER...NORTHERN UNION
AND SOUTHEASTERN COLUMBIA COUNTIES UNTIL 300 PM EDT...
* At 219 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Palestine Community, or near
Lake Butler, moving northeast at 25 mph.
* Winds in excess of 40 mph possible with this storm.
* Locations impacted include...
Macclenny, Glen St. Mary, Palestine Community, Sanderson, Lulu and
Ellerbee.
LAT...LON 3012 8253 3038 8220 3019 8202 3019 8205
3018 8205 3014 8212 3014 8215 3013 8214
3001 8240
TIME...MOT...LOC 1819Z 233DEG 21KT 3010 8240
SHASHYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
237 PM EDT WED MAY 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM TSTM WND GST WAYCROSS 31.25N 82.40W
05/12/2021 M40 MPH WARE GA MESONET
MESONET STATION OKEG1 WAYCROSS.
&&
KCSpecial Weather Statement National Weather Service Jacksonville FL 239 PM EDT Wed May 12 2021 GAZ152-153-165-250-264-364-121930- Northeastern Charlton GA-Inland Glynn GA-Inland Camden GA- Western Charlton GA-Brantley GA-Northern Ware GA- 239 PM EDT Wed May 12 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CAMDEN...WEST CENTRAL GLYNN...SOUTHERN BRANTLEY...EASTERN WARE AND NORTHEASTERN CHARLTON COUNTIES UNTIL 330 PM EDT... * At 238 PM EDT, National Weather Service meteorologists were tracking strong thunderstorms near Race Pond, or 15 miles southeast of Waycross, moving east at 30 mph. * Winds of 40 to 50 mph possible with these storms. * Locations impacted include... Hickox, Waverly, Race Pond, Winokur and Tarboro. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Jacksonville on Facebook and Twitter. && LAT...LON 3097 8229 3116 8215 3120 8167 3081 8178 TIME...MOT...LOC 1838Z 289DEG 24KT 3105 8219 SHASHY
The Jacksonville radar (KJAX), 93 km away, was scanning. The volume nearest the first event began at 18:43 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A couple of trees were blown down near Highway 17. The time of damage was based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952879, 952880.